Everyone strives to maintain a healthy weight throughout this most festive season, when food and temptation are everywhere you turn. But when you take psychotropic medication for bipolar disorder, the struggle can be even realer. That’s because weight gain is a common side effect of most antidepressants like fluoxetine (brand names: Prozac, Sarafem), antipsychotics like quetiapine (Seroquel), and mood-stabilizing drugs like lithium (Lithobid, Eskalith), used to treat the disorder in its various stages. If you take multiple medications to control your symptoms, you may have a harder time controlling your weight during the holidays. Here’s what you can do.

 

Slide 1 of 8Next

Understand Your Meds and Your Metabolism

The same genes that predispose you to a mental health condition may also put you at higher risk of developing metabolic disorders that result in weight gain. Genetics aside, the medications themselves often have the effect of increasing appetite and reward-seeking behavior (overeating for pleasure), as well as sedative effects that result in less physical activity.1

For some people the slight weight gain that can be expected during the first month of taking a new medication may not taper off. If you gained more than 5% of your body weight during your first month on your current medication, your propensity to gain weight may be ongoing. Long story short: You may have to work harder than others to control your weight. 2

Updated: Jan 4, 2021
Slide 1 of 8Next
Article Sources